Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 15, NWS Indianapolis, IN

July 30, 2021Bartholomew County, Decatur County, Shelby County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Jul 30, 2021, 1:13 AM EDT for Bartholomew County, Decatur County, Shelby County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 1:13 AM EDT (05:13 UTC)
Expired
Jul 30, 2021, 7:15 AM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Bartholomew County, IN, Decatur County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 61 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2113 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

677 
WGUS43 KIND 300513
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
113 AM EDT Fri Jul 30 2021

INC005-031-145-301115-
/O.NEW.KIND.FA.W.0015.210730T0513Z-210730T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bartholomew IN-Decatur IN-Shelby IN-
113 AM EDT Fri Jul 30 2021

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Northeastern Bartholomew County in central Indiana...
  Southwestern Decatur County in central Indiana...
  Southern Shelby County in central Indiana...

* Until 715 AM EDT Friday.

* At 113 AM EDT, local law enforcement reported flooding of streams 
  and roads continuing in the warned area from thunderstorms 
  Thursday evening. Minor flooding along Haw Creek was occurring 
  near Hope.

* Some locations that will experience flooding include...
  Hope, Flat Rock, Milford, Westport, Geneva, Hartsville, Burney, 
  Newbern, Grammer and Letts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3940 8595 3947 8581 3924 8542 3914 8572

$$

Ryan
1 follow-up statement
719 
WGUS83 KIND 301112
FLSIND

Flood Statement
National Weather Service Indianapolis IN
712 AM EDT Fri Jul 30 2021

INC005-031-145-301122-
/O.EXP.KIND.FA.W.0015.000000T0000Z-210730T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bartholomew IN-Decatur IN-Shelby IN-
712 AM EDT Fri Jul 30 2021

...FLOOD WARNING WILL EXPIRE AT 715 AM EDT THIS MORNING FOR 
NORTHEASTERN BARTHOLOMEW, SOUTHWESTERN DECATUR AND SOUTHERN SHELBY 
COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3940 8595 3947 8581 3924 8542 3914 8572

$$

50

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jul 29, 9:59 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 29, 9:59 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
959 PM EDT Thu Jul 29 2021

.Forecast Update...
Issued at 959 PM EDT Thu Jul 29 2021

Storms continue to move through central Indiana with a brief
rotating storm in southeastern Shelby and Decatur counties earlier
this evening.  Latest Hi-Res model guidance shows that there is an
area of enhanced backing of the surface winds which is giving values
of 50-100 m^s/s^2 south of I-70 with the highest values across that
Shelby/Decatur county area.

There is now a broken line of convection stretching roughly across
the I-74 corridor and slowly moving to the south.  Expectations are
that these storms will move into an area of slightly enhanced low
level shear which may lead to some additional weak rotation, but
with the gradual loss of surface based heating, not expecting any
significant issues from these storms as they move south. As these
storms move south, they will also be entering into weaker mid and
upper level shear which should further also limit the threat.
Another potential concern over the next couple of hours will be
isolated flooding across the areas impacted by the rotating storms
earlier where 1-2 inches of rain has fallen and storms continue to
move through the same area.  Do expect that the convective threat
will begin to taper off after 06Z as the storms exit the area of
better shear aloft and instability gradually lessens.  Those storms
may continue though into southern Indiana but the severe threat
looks minimal at this time.

Remainder of tonight's forecast looks to be on track as the frontal
zone pushes southward through the region through late tonight.
Generally light northerly breezes will drop dewpoints about
15F...and bring overnight mins of the low to mid 60s for all but far
southern zones.

&&

.Short Term...(This evening through Friday night)
Issued at 300 PM EDT Thu Jul 29 2021

Residual cloud debris from convective activity over Illinois has
been infiltrating central Indiana for most of the day, inhibiting
the severe threat.  Nonetheless, a few showers and thunderstorms
have managed to break through over the northwest counties with the
cold front right on the edge of the forecast warning area.  They are
struggling to maintain any intensity though as they drift southward
with MLCAPE values only around 1000 J/kg.  There is plenty of SBCAPE
though near 4000 J/kg with temperatures in the mid to upper 80s and
dew points in the mid to upper 70s.  Meanwhile, effective bulk shear
is around 30 kts with that cold front quickly approaching the area.
So, any breaks in the cloud cover, and convective development will
be fast.  At this point though, confidence is low and the best
chances will likely be over the southern counties this evening with
any last minute clearing and frontal passage.  And, CAMs seem to
support this trend with a quick downward trend from north to south
during the Fri 00-03Z time and all of the forecast area dry by
Friday morning.

After the frontal passage tonight, the hot, humid airmass will
finally break, and it will feel much different tomorrow.  Daytime
highs are projected to only top off in the upper 70s to mid 80s with
comfortable dew points in the upper 50s/low 60s as high pressure
strengthens over the area.

&&

.Long Term...(Saturday through Thursday)
Issued at 300 PM EDT Thu Jul 29 2021

On Saturday, an impulse in the northwest flow aloft will move into
southern Illinois. This will bring some forcing, mainly to the
southwest forecast area. Moisture will not be that impressive with
deeper moisture to the south of the area. Will have some chance PoPs
mainly southwest.

On Sunday, a cold front will move through the area, bringing in
another shot of cooler air. Another upper wave will accompany the
front, but the best forcing will be northeast of central Indiana.
However, the issue will once again be available moisture, with winds
mainly having a west or north component to them. Will only go with
some slight chance PoPs.

The remainder of the long term will see central Indiana underneath
an upper trough. However, at the surface, high pressure will be in
control.  At the moment, with the surface high and plenty of dry air
in the lower levels, will just go dry through the remainder of the
long term period.

Thanks to the upper trough and a flow of cooler air, temperatures
will be cooler than normal through the period.

&&

.Aviation...(00Z TAF Issuance)
Issued at 708 PM EDT Thu Jul 29 2021

IMPACTS:
- Convection still possible at KIND through around 1-2z, possible at
KBMG through around 2-3z. KLAF/KHUF should be about finished with
lightning potential.
- Quick visibility deterioration to MVFR in any heavy showers/storms
that do form.
- Winds from northwest this evening, possibly becoming more
northerly overnight.

DISCUSSION: Scattered storms moving southeast through central
Indiana are mainly along/south of I-70 at this point. There are
still a few showers north of that line, but not seeing lightning in
those. Could still see impacts at KIND/KBMG, but may just be in the
vicinity and not directly overhead. Overnight drier air will move in
from the north and this should prevent fog formation.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...White/AGM
Short Term...TDUD
Long Term...50
Aviation...CP
Hazardous weather outlook, Jul 29, 10:26 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1026 PM EDT Thu Jul 29 2021

INZ043>045-051>056-060>065-067>072-310230-
Vermillion-Parke-Putnam-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Clinton, Newport, Rockville, Greencastle,
Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
1026 PM EDT Thu Jul 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Strong and severe thunderstorms are possible this evening. Damaging
winds will be the main severe concern, but large hail is possible and
an isolated tornado can not be ruled out. Cloud to ground lightning,
brief heavy rain and localized flooding are also possible.

Non-severe thunderstorms are possible later tonight...lightning is a
hazard with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a small chance of thunderstorms over southwestern sections
Saturday afternoon and evening. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>042-046>049-057-310230-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-Hancock-
Henry-Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Plainfield,
Brownsburg, Danville, Indianapolis, Greenfield, New Castle,
and Rushville
1026 PM EDT Thu Jul 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a small chance of thunderstorms over southwestern sections
Saturday afternoon and evening. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 29, 7:52 PM EDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
752 PM EDT Thu Jul 29 2021

INZ057-065-300015-
Rush-Decatur-
752 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSH AND
NORTHEASTERN DECATUR COUNTIES...

At 751 PM EDT, a strong thunderstorm was located near Lake Santee, or
13 miles northwest of Batesville, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm. Weak
rotation has also been seen with this storm.

Locations impacted include...
Greensburg, Newpoint, Sandusky, Lake Santee, Clarksburg and New
Salem.

This includes Interstate 74 between mile markers 135 and 144.

LAT...LON 3924 8535 3943 8554 3956 8538 3951 8530
      3927 8530
TIME...MOT...LOC 2351Z 315DEG 19KT 3944 8538

CP
Local storm report, Jul 29, 8:38 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
838 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     SHELBYVILLE             39.52N 85.78W
07/29/2021                   SHELBY             IN   LAW ENFORCEMENT

            ROOFING MATERIAL REMOVED FROM A BUILDING AT
            THE INTERSECTION OF PIKE AND HOWARD.

&&

AW
Local storm report, Jul 29, 8:40 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
840 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     1 ENE WALDRON           39.46N 85.65W
07/29/2021                   SHELBY             IN   PUBLIC

            TREES DOWN. TIME ESTIMATED FROM RADAR.

&&

AW
Special weather statement, Jul 29, 9:06 PM EDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
906 PM EDT Thu Jul 29 2021

INZ067-300145-
Knox-
906 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX COUNTY...

At 906 PM EDT, a strong thunderstorm was located over Vincennes,
moving south at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Vincennes, Monroe City, Decker and Vincennes University.

LAT...LON 3848 8774 3851 8765 3855 8767 3859 8761
      3866 8760 3868 8753 3873 8751 3874 8736
      3851 8729 3854 8735 3851 8737 3854 8740
      3853 8748 3850 8749 3852 8754 3850 8759
      3845 8760 3846 8766 3843 8767 3841 8774
TIME...MOT...LOC 0106Z 350DEG 21KT 3866 8750

CP
Local storm report, Jul 29, 9:08 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
908 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND DMG     4 NE VINCENNES UNIVERSI 38.73N 87.48W
07/29/2021                   KNOX               IN   EMERGENCY MNGR

            2-3 INCH DIAMETER TREE REPORTED DOWN ON US
            41 AT CAMP ARTHUR RD.

&&

AW
Local storm report, Jul 29, 10:40 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1040 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            GENEVA                  39.39N 85.72W
07/29/2021                   SHELBY             IN   LAW ENFORCEMENT

            FLOODED ROADS ARE BEING REPORTED IN NUMEROUS
            LOCATIONS, REQUIRING ROAD SIGNS AND PEOPLE
            TURNING AROUND TO FIND ANOTHER ROUTE. THE
            FOLLOWING LOCATIONS SPECIFICALLY HAVE THESE
            PROBLEMS...1100 S AND 300 E...1000 S AND 275
            E...SR 9 AND SOUTH OF 252. WATER IS ON THE
            ROADWAY BUT NOT PRESENTLY DEEP AT 350 EAST
            SOUTH OF VANDALIA ROAD, AND 252 AND 25 W.

&&

BH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:11 PM EDTSevere Thunderstorm WarningINDDecatur, Shelby34 min
Jul 29, 8:14 PM EDTTornado WarningINDDecatur, Rush, Shelby31 min
Jul 29, 8:45 PM EDTSevere Thunderstorm WarningINDDecatur, Shelby45 min
Jul 29, 9:06 PM EDTSpecial Weather StatementINDKnox39 min
Jul 29, 9:30 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby45 min
Jul 29, 9:37 PM EDTAreal Flood AdvisoryINDBartholomew, Decatur, Shelby5 hr
Jul 29, 10:14 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby21 min
Jul 29, 10:24 PM EDTFlash Flood WarningINDBartholomew, Decatur, Shelby3 hr
Jul 30, 3:42 AM EDTRiver Flood WarningINDBartholomew8 hr

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.